Alert archive / Puerto Rico / Special Weather Statements in 2018

Special Weather Statement, NWS JSJ

August 6, 2018

NWS JSJ issued this special weather statement at Aug 6, 2018, 2:06 PM CDT. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 2:06 PM CDT (19:06 UTC)
Expired
Aug 6, 2018, 3:15 PM CDT
In force
69 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 80 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

273 
WWCA82 TJSJ 061906
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
306 PM AST MON AUG 6 2018

PRZ005-008-009-062015-
Northwest-North Central-Western Interior-
306 PM AST MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT LARES...CAMUY...SAN SEBASTIAN...
ARECIBO...HATILLO...UTUADO AND QUEBRADILLAS MUNICIPALITIES...

At 304 PM AST, a strong thunderstorm was located near Lares. The 
storm was moving northwest around 15 mph. Additional thunderstorms 
development is expected during the next hour or so.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Arecibo, Lares, Hatillo, Camuy, Quebradillas, Rafael Capo, Rafael
Gonzalez, Quebrada, Carrizales, Corcovado, Piedra Gorda and Cacao.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1833 6666 1832 6671 1834 6671 1836 6675
      1833 6678 1834 6681 1834 6683 1825 6683
      1826 6690 1836 6690 1839 6692 1847 6694
      1849 6677
TIME...MOT...LOC 1904Z 240DEG 0KT 1834 6689 

$$

RAM/ACP/ICP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 6, 8:29 AM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 6, 8:29 AM CDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
929 AM AST Mon Aug 6 2018

.UPDATE...Although moisture is several tenths of an inch less
in the 06/12Z sounding as compared with last night, values are
still relatively high at 1.96 inches. Clouds have cleared over
all but the eastern mountains of Puerto Rico and that will allow
ample sunshine for heating. Flow is from the south at most levels
except at the immediate surface. The lifted index has increased
from minus 9 to minus 6 this morning. Hence, although considerable
convection is expected over Puerto Rico--mainly western and
interior Puerto Rico--it should not be as intense as the
thunderstorms of Sunday that left hail of up to 1 inch in diameter
over the Cordillera Central near Ponce.

&&

.AVIATION...VFR will prevail across all terminals, except that TJMZ
and TJBQ may experience brief MVFR conds between 18Z-21Z due to
TSRA over NW PR. Mtn obscurations are expected aft 06/16Z. At the
surface east winds 10-15KT with occasional gusts to 20- 25kt are
expected, with sea breeze variations between 14Z-20Z. Max winds
blo FL520, SE 18-22kt btwn FL060-150 and S 18 kt btwn FL240-310.
Conds will be more favorable on Tuesday.

&&

.MARINE...Seas expected to remain at or less than 6 feet until
Sunday. Small craft advisories are not anticipated during the next
6-8 days.

&&

.PREV DISCUSSION... /issued 412 AM AST Mon Aug 6 2018/

SYNOPSIS...Tropical wave passing through the local area is
expected to continue moving west and should be out of the local
area by tonight. The drier air expected to quickly follow the
tropical wave will remain over the local area through Friday with
the occasional patch of moisture. Another tropical wave is
expected on Saturday into Sunday. Upper low currently northwest
of the local area will continue moving west, having no impact on
the local weather. Another upper low is forecast to move
northwest of the local islands by Friday. Showers and
thunderstorms expected today but limited shower activity is
expected from Tuesday through Friday due to drier and more stable
airmass moving in with the presence of Saharan Dust.

SHORT TERM...Today through Wednesday...

Upper level trough/TUTT to the northwest and high moisture content
associated with a tropical wave resulted in active weather across
the U.S. Virgin Islands and eastern Puerto Rico during the overnight
hours. Rainfall amounts of 2-4 inches were estimated by the Doppler
radar across portions of the eastern third of Puerto Rico since
06/00Z. This shower and thunderstorm activity across the local area
will likely continue through 06/12Z, gradually diminishing through
mid-morning.

The moist and unstable atmosphere will be replaced by a dry and
dusty air mass later this morning. High concentrations of Saharan
Dust will spread over the U.S. Virgin Islands and Puerto Rico
creating hazy skies. This drier and relatively stable air mass will
likely limit the development of showers across the forecast area,
except for a couple of showers and thunderstorms over northwest
Puerto Rico this afternoon. Fair weather will prevail through at
least midweek with a few afternoon showers due to local and diurnal
effects mainly over Western Puerto Rico.

LONG TERM...Thursday to Tuesday...

By Thursday, Saharan dust is still expected to be present across
the local islands with relatively dry air. A patch of moisture may
filter in on Thursday, which could help in the development of
showers and thunderstorms across western PR in the afternoon
hours, but otherwise mainly fair weather is expected. The GFS
model continues to suggest rather dry air over the local area on
Thursday evening and through Friday. Even though there may be an
upper trough near the islands for Friday, there is just too dry
and stable of an airmass in the mid and lower levels to cause much
activity on Friday. However, a tropical wave may be moving in on
Saturday into Sunday, and it may combine with the upper trough,
which could cause an increase in shower and thunderstorm activity.
Having said that, this ideal combination may be happening on
Saturday and not so much on Sunday as the upper trough moves too
far west, in addition, the overall moisture decreases quite a bit
by Sunday afternoon. Therefore mainly locally induced showers and
thunderstorms are to be expected on Sunday and also through
Tuesday. Keep in mind that this is really far into the forecast
period and confidence is low, especially on the timing and impact
of the tropical wave expected for the weekend.

AVIATION...SHRA/TSRA still possible near TIST and TJSJ through
06/12Z. However, VFR will prevail across all terminals. TJMZ and
TJBQ may experience brief MVFR conds between 18Z-21Z due to TSRA
over NW PR. East winds at 10-15KT with occasional gusts up to 20-
25kt, with sea breeze variations between 14Z-20Z.

MARINE...Seas generally 2 to 4 feet expected today with winds
10-15 knots across most of the local waters. The winds across the
nearshore Atlantic waters may reach 20 knots. Fairly tranquil to
slightly choppy seas are expected as the day progresses, seas
increasing to 3 to 5 feet by Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  77  89  78 /  20   0   0   0
STT  89  79  88  79 /  20  10  10  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....WS
Hazardous weather outlook, Aug 6, 4:17 AM CDT, 9 hours 49 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
430 AM AST lunes 6 de agosto de 2018

AMZ710>745-PRZ001>013-070830-
San Juan y Vecindad-Noreste-Sureste- Este Interior- Norte Central-
Interior Central-Ponce y Vecindad- Noroeste- Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra- Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y Caribe-
430 AM AST lunes 6 de agosto de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte y
vientos en rafaga breves a traves de sectores del noroeste
de PR.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos, especialmente del noroeste de Puerto Rico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico. Playas en el sureste
de Puerto Rico, Playa Larga, El Cocal y El Channel tambien tienen riesgo
moderado de corrientes marinas.

.Dias dos a siete...martes a domingo

Riesgo moderado de corrientes marinas continuara durante los
proximos dias a traves de las costas norte y sur de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-070830-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
430 AM AST lunes 6 de agosto de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas en Cramer Park.

.Dias dos a siete...martes a domingo

Riesgo moderado de corrientes marinas continuara en Cramer
Park durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 6, 2:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
306 PM AST MON AUG 6 2018

PRZ005-008-009-062015-
Northwest-North Central-Western Interior-
306 PM AST MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT LARES...CAMUY...SAN SEBASTIAN...
ARECIBO...HATILLO...UTUADO AND QUEBRADILLAS MUNICIPALITIES...

At 304 PM AST, a strong thunderstorm was located near Lares. The
storm was moving northwest around 15 mph. Additional thunderstorms
development is expected during the next hour or so.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Arecibo, Lares, Hatillo, Camuy, Quebradillas, Rafael Capo, Rafael
Gonzalez, Quebrada, Carrizales, Corcovado, Piedra Gorda and Cacao.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1833 6666 1832 6671 1834 6671 1836 6675
      1833 6678 1834 6681 1834 6683 1825 6683
      1826 6690 1836 6690 1839 6692 1847 6694
      1849 6677
TIME...MOT...LOC 1904Z 240DEG 0KT 1834 6689

RAM/ACP/ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:20 PM CDTAreal Flood AdvisoryJSJ5 hr
Aug 5, 8:46 PM CDTAreal Flood AdvisoryJSJ4 hr
Aug 6, 2:06 AM CDTAreal Flood AdvisoryJSJ115 min
Aug 6, 12:57 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 6, 2:08 PM CDTAreal Flood AdvisoryJSJ112 min
Aug 6, 3:31 PM CDTAreal Flood AdvisoryJSJ91 min

Nearby

Special Weather Statements in Puerto Rico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.